Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Pittsburgh, PA

June 3, 2002Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2002, 11:59 PM EDT for Belmont County, Ohio. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 11:59 PM EDT (03:59 UTC)
Expired
Jun 4, 2002, 1:00 AM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:45 AM EDTThunderstorm WindSt Clairsville, OHThunderstorm winds downed several large trees.
Jun 4, 12:47 AM EDTHail 0.75Morristown, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS51 KPBZ 040359
SVRPBZ
OHC013-040500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 PM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELMONT COUNTY IN OHIO

* UNTIL 100 AM EDT

* AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ST. CLAIRSVILLE...MOVING SOUTHEAST AT     
  25 MPH.  WINDS MAY GUST TO 60 MPH.

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:38 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 3, 10:38 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 PM EDT MON JUN 3 2002

CONVECTION IN OHIO LINING UP FOR POTENTIAL TRAINING. THINKING IS LOW
LEVEL JET FEEDING CONVECTION OVER WARMFRONT. JET SEEMINGLY BETTER
ILLINOIS...INDIANA... AND WESTERN OHIO. HOWEVER,,,NOCTURNAL DYNAMICS
MAY DRIVE CONVECTION OVERNIGHT. FLOOD WATCH FOR COUNTIES IN
EAST-CENTRAL OHIO MOST LIKELY AT THIS TIME UNDER THREAT. MAY EXPAND
IF NEEDED.

RFC TO STAY ON TIL MIDNIGHT...THANKS MUCH. THIS WILL GIVE TIME TO
EVALUATE EASTWARD PROOGRESS OF TRAINING POTENTIAL.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TONIGHT AND EARLY TOMORROW FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059.

PA...NONE.
WV...NONE.

KANE

In the hours before

Special weather statement, Jun 3, 9:40 PM EDT, 2 hours 19 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST
WITH THE STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND
LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN
DIAMETER ARE ALSO POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 9:45 PM EDT, 2 hours 14 minutes before
OHZ039-040-048>050-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT MON JUN 3 2002

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL,
HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING
HOURS.  A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE
STRONGEST OF THESE STORMS.  FREQUENT CLOUD TO GROUND LIGHTNING, WIND
GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO
POSSIBLE.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  NEVER TAKE COVER UNDER A
TREE.  REMEMBER, LIGHTNING KILLS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:47 AM EDTFlash Flood WarningPBZTuscarawas4 hr
Jun 4, 1:05 AM EDTFlash Flood WarningPBZBelmont5 hr
Jun 4, 10:49 AM EDTSevere Thunderstorm WarningPBZMuskingum56 min
Jun 4, 1:55 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Jun 4, 2:31 PM EDTSevere Thunderstorm WarningPBZCoshocton59 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jun 4, 2:46 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 4, 2:58 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Jun 4, 3:08 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Jun 4, 3:40 PM EDTSevere Thunderstorm WarningPBZBelmont65 min
Jun 4, 3:55 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jun 4, 4:17 PM EDTTornado WarningPBZColumbiana43 min
Jun 4, 4:43 PM EDTTornado WarningPBZCarroll47 min
Jun 4, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.